Given the inherent side effects associated with both opioid and nonopioid analgesic drugs, a nonpharmacologic therapy that could decrease the need for analgesic medication would be valuable. We designed a sham-controlled study to assess the effect of the intensity of transcutaneous acupoint electrical stimulation (TAES) on postoperative patient-controlled analgesia (PCA) requirement for hydromorphone (HM), the incidence of opioid-related side effects, and the recovery profile after lower abdominal surgery. One hundred one healthy consenting women undergoing lower abdominal procedures with a standardized general anesthetic technique were randomly assigned to one of four postoperative analgesic treatment regimens: Group I (n = 26) PCA only; Group II (n = 25), PCA + sham-TAES (no electrical stimulation); Group III (n = 25), PCA + low-TAES (4-5 mA of electrical stimulation); Group IV (n = 25), PCA + high-TAES (9-12 mA of electrical stimulation). The PCA device was programmed to deliver HM, 0.2-0.4 mg intravenously boluses "on demand," with a minimum lockout interval of 10 min. The TAES skin electrodes were placed at the Hegu acupoint on the nondominant hand and on both sides of the surgical incision. The TAES frequency was set in the dense-and-disperse mode, alternating at 2 Hz and 100 Hz every 3 s, with stimulation of the hand and incision alternated every 6 s. The patients in Groups II-IV were instructed to use TAES every 2 h for 30 min while awake. After discontinuation of PCA, oral pain medications were administered on demand. The postoperative PCA-HM requirement, pain scores, opioid-related side effects, and requirements for antiemetic and antipruritic medication were recorded. High-TAES decreased the HM requirement by 65% and reduced the duration of PCA therapy, as well as the incidence of nausea, dizziness, and pruritus. Low-TAES produced a 34% decrease in the HM requirement compared with only 23% in the "sham" TAES group. We conclude that high-TAES produced a significant decrease in the PCA opioid requirement and opioid-related side effects after low intraabdominal surgery.